Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 32, NWS Honolulu, HI

August 2, 2009Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 2, 2009, 9:19 AM HST for Kalawao County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2009, 9:19 AM HST (19:19 UTC)
Expired
Aug 2, 2009, 3:11 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 021919
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
919 AM HST SUN AUG 2 2009

...WIND ADVISORY FOR FOR SUMMIT OF HALEAKALA ON MAUI...

.SOUTHEAST WINDS ON THE SUMMIT OF HALEAKALA HAVE INCREASED THIS
MORNING. HIGH PRESSURE TO THE NORTH IN COMBINATION WITH THE
PASSAGE OF TROPICAL STORM LANA 400 MILES SOUTH OF THE ISLANDS HAS
BOOSTED WINDS TO THE ADVISORY STRENGTH BUT THE PRESSURE GRADIENT
OVER THE AREA SHOULD WEAKEN EARLY THIS EVENING. 

HIZ022-030400-
/O.NEW.PHFO.WI.Y.0032.090802T1919Z-090803T0400Z/
HALEAKALA SUMMIT-
919 AM HST SUN AUG 2 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

SOUTHEAST WINDS 25 TO 30 MPH TODAY DECREASING TO SPEEDS OF 20 TO 25
MPH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HOAG
1 follow-up statement
000 
WWHW70 PHFO 030111
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
311 PM HST SUN AUG 2 2009

HIZ022-030215-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-090803T0400Z/
HALEAKALA SUMMIT-
311 PM HST SUN AUG 2 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY SINCE WINDS OVER HALEAKALA SUMMIT ON MAUI HAVE DIMINISHED.

$$

HOAG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 2, 4:00 AM HST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 4:00 AM HST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN AUG 2 2009

.SYNOPSIS...
BREEZY TRADE WINDS WILL PREVAIL THROUGH TONIGHT AS TROPICAL STORM
LANA PASSES SEVERAL HUNDRED MILES SOUTH OF THE STATE. LANA WILL ALSO
SEND HIGH CLOUDS OVER THE AREA INTO TOMORROW. TRADE WINDS WILL EASE
SLIGHTLY TO START THE WORK WEEK BUT WILL STRENGTHEN AGAIN BY MID
WEEK AS BUILDING HIGH PRESSURE SETTLES FAR NORTH OF THE ISLANDS. LOW
CLOUDS AND SHOWERS CARRIED BY THE RATHER STABLE TRADE WIND FLOW WILL
AFFECT MAINLY WINDWARD AND MAUKA AREAS.

&&

.DISCUSSION...
BREEZY TRADE WINDS ARE IN STORE TODAY AS TROPICAL STORM LANA PASSES
SEVERAL HUNDRED MILES SOUTH OF THE STATE. LANA IS CURRENTLY LOCATED
ABOUT 475 MILES SOUTH OF HONOLULU...AND THE OFFICIAL CENTRAL PACIFIC
HURRICANE CENTER...CPHC...FORECAST CALLS FOR A SLOWLY WEAKENING LANA
TO CONTINUE ON ITS WESTWARD TRACK WELL SOUTH OF THE ISLANDS. THE
PRESSURE GRADIENT BETWEEN BUOYS 51001 AND 51003 EASED SLIGHTLY
OVERNIGHT...BUT THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN
TODAY...LEADING TO BREEZY TRADES. FOR DETAILED INFORMATION ON LANA
PLEASE SEE OFFICIAL PRODUCTS ISSUED BY CPHC.

PLENTIFUL BROKEN TO OVERCAST LOW CLOUDS ARE MOVING WITHIN THE TRADE
WIND FLOW AND ARE AFFECTING WINDWARD AND MAUKA AREAS...BUT ONLY
MODEST SHOWER ACTIVITY HAS BEEN OBSERVED. STRONG MID LEVEL RIDGING
AND SUBSIDENCE NORTH OF LANA IS PRODUCING RATHER STABLE CONDITIONS
THAT WILL CONTINUE TO LIMIT SHOWER ACTIVITY TODAY. THE RIDGING AND
SUBSIDENCE ARE REFLECTED IN THE 12Z HILO AND LIHUE SOUNDINGS WHICH
SHOW A STRONG TEMPERATURE INVERSION BASED NEAR 5 KFT.

SOUTHWEST WINDS ALOFT ARE SENDING A SHIELD OF MID TO HIGH LEVEL
CLOUDS FROM LANA OVER THE BIG ISLAND. THESE CLOUDS EXTEND DOWN TO
THE SUMMITS AND ARE EXPECTED TO PERSIST THROUGH THE DAY. THE HIGH
CLOUDS WILL SPREAD WESTWARD TODAY...PROBABLY REACHING OAHU IN THE
AFTERNOON AND KAUAI TONIGHT.

AS LANA EXITS THE AREA...TRADES WILL EASE TO MODERATE LEVELS ON
MONDAY WITH HIGH PRESSURE SITTING FAR NORTHEAST OF THE STATE. MID
LEVEL RIDGING WILL HOLD...ALLOWING MODEST WINDWARD AND MAUKA SHOWER
ACTIVITY. LOW CLOUDS WILL FAVOR WINDWARD AND MAUKA AREAS...WHILE
HIGH CLOUDS FROM LANA MAY LINGER THROUGH MONDAY.

TRADE WINDS WILL INCREASE ONCE AGAIN BY THE MIDDLE OF THE WORK WEEK.
THE 1027 MB HIGH CURRENTLY CENTERED NEAR 38N145W WILL BUILD TO 1029
MB FAR NORTH OF THE STATE NEAR 36N155W BY WEDNESDAY NIGHT...LEADING
TO AN INCREASE IN TRADES. SHOWERS WILL PERSIST ACROSS MAINLY
WINDWARD AND MAUKA AREAS. FORECAST MODELS ARE ALSO HINTING AT SOME
TROPICAL CYCLONE ACTIVITY DEVELOPING IN THE EAST PACIFIC THAT MAY
CROSS 140W LATE IN THE WORK WEEK. ITS TOO FAR AWAY TO HAVE ANY
CONFIDENCE IN THESE MODEL SOLUTIONS...BUT WE WILL BE WATCHING FOR
ANY DEVELOPMENT.

&&

.MARINE...
A SOUTH SWELL WILL CONTINUE TO PRODUCE ELEVATED SURF AT OR ABOVE THE
8 FOOT HIGH SURF ADVISORY LEVEL ACROSS SOUTH FACING SHORES THROUGH
THE AFTERNOON. THE DOMINANT PERIOD AT BUOY 51003 IS SHIFTING DOWN TO
14 SECONDS...WHILE THE SWELL HEIGHT IS HOLDING. AN UNUSUALLY HIGH
TIDE COMBINED WITH THE LONG PERIOD SOUTH SWELL CAUSED SOME PROBLEMS
ALONG A LOW LYING SECTION OF FARRINGTON HWY NEAR MAKAHA VALLEY ROAD
SATURDAY AFTERNOON. WITH ANOTHER UNUSUALLY HIGH HIGH TIDE IN STORE
AGAIN THIS AFTERNOON...THE OCEAN MAY AGAIN AFFECT THE SAME STRETCH
OF ROAD.

DUE TO THE LOCATION...LIMITED FETCH SIZE...AND WESTWARD TRACK OF
TROPICAL STORM LANA...NO SIGNIFICANT SWELL IS EXPECTED FROM THIS
SYSTEM.

WITH THE TRADES EXPECTED TO INCREASE TODAY AS TROPICAL STORM LANA
PASSES SOUTH OF THE STATE...THE SMALL CRAFT ADVISORY HAS BEEN
EXPANDED TO COVER ALL WATERS EXCEPT BIG ISLAND WINDWARD WATERS.
TRADES WILL GRADUALLY DECLINE TONIGHT AND MONDAY...ALLOWING THE
SMALL CRAFT ADVISORY TO BE TRIMMED BACK TO THE TYPICALLY BREEZY
CHANNELS AND COASTAL WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR ALL WATERS EXCEPT BIG ISLAND WINDWARD
WATERS.

HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS
THROUGH THIS AFTERNOON.

&&

WROE

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.